Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 12, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 22, 2001, 2:38 PM EDT for Wythe County, Virginia. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2001, 2:38 PM EDT (18:38 UTC)
- Expired
- May 22, 2001, 4:30 PM EDT
- In force
- 112 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Wythe County, VA
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 221839 FFWRNK VAC197-222030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 238 PM EDT TUE MAY 22 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... WYTHE COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 430 PM EDT. * AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL NEAR RURAL RETREAT...MOVING NORTHEAST AT 55 MPH. LOCATIONS THREATENED BY HEAVY RAIN THROUGH 430 PM EDT INCLUDE RURAL RETREAT... WYTHEVILLE... MAX MEADOWS... THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN THE ABOVE LOCATIONS AND ANY LOW LYING AREAS IN THE WARNED AREA. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.* .END $$ 02
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 22, 1:30 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 22, 1:30 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED. NATIONAL WEATHER SERVICE BLACKSBURG, VA 130 PM EDT TUE MAY 22 2001 UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH NUMBER 274. .RNK... NC...NONE. VA...FLASH FLOOD WATCH FOR TODAY FOR ZONES VAZ007-009>020-022>024. WV...FLASH FLOOD WATCH FOR TODAY FOR ZONES WV042>045. AMS/KK
In the hours before
Special weather statement, May 22, 12:45 PM EDT, 1 hour 53 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-222200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT TUE MAY 22 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA AND VIRGINIA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR SOUTHEAST WEST VIRGINIA...PARTS OF SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA...MAINLY WEST OF THE BLUE RIDGE. A STRONG COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION THIS AFTERNOON...REACHING THE PIEDMONT DURING THE EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. IN ADDITION TO THE THREAT OF DAMAGING WINDS WITH THE STRONGER STORMS...LOCALLY HEAVY RAIN IS LIKELY...ESPECIALLY IN SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. BECAUSE OF THE SATURATED GROUND FROM RAIN DURING THE PAST WEEK...FLASH FLOODING ALONG CREEKS AND SMALL STREAMS IS POSSIBLE. SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR LATER UPDATES AND STATEMENTS. AMS
Local storm report, May 22, 2:24 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
224 PM EDT TUE MAY 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM RICHLANDS VA WIND DAMAGE
05/22/01 TAZEWELL LARGE TREES IN WESTERN
PART OF COUNTY.REPORTED BY
LAW ENFORCEMENT
TWSpecial weather statement, May 22, 2:25 PM EDT, 13 minutes before
WVZ042-221930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 225 PM EDT TUE MAY 22 2001 A CLUSTER OF STRONG THUNDERSTORMS WILL TRACK ACROSS MERCER COUNTY FROM 230 PM TO 330 PM. WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THE STRONGEST STORMS...POSSIBLY DOWNING SMALL TREE LIMBS. RAINFALL FROM THE STORMS COULD REACH ONE INCH IN 45 MINUTES...WITH PONDING OF WATER ON ROADS AND LOW AREAS. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 1:51 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 39 min |
| May 22, 2:02 PM EDT | Flash Flood Warning | RNK | Bland, Giles | 118 min |
| May 22, 2:30 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Wythe | 60 min |
| May 22, 2:57 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 63 min |
| May 22, 3:03 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 42 min |
| May 22, 3:06 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 54 min |
| May 22, 3:21 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 54 min |
| May 22, 3:26 PM EDT | Flash Flood Warning | RNK | Craig | 3 hr |
| May 22, 3:26 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 64 min |
| May 22, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 66 min |
| May 22, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | City of Salem | 66 min |
| May 22, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 55 min |
| May 22, 3:51 PM EDT | Flash Flood Warning | RNK | Alleghany, City of Covington | 114 min |
| May 22, 3:54 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, City of Covington | 66 min |
| May 22, 3:59 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 46 min |
| May 22, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Lexington | 62 min |
| May 22, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | City of Buena Vista | 62 min |
| May 22, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 41 min |
| May 22, 4:23 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 67 min |
| May 22, 4:26 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 64 min |
| May 22, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 64 min |
Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.